Moldy Smell Causing Nausea
Johnson and Johnson just announced that they're expanding their recall of OTC drugs due to a musty or moldy smell, reports MSNBC. The recall includes 21 lots of drugs sold in the US and other countries. Johnson and Johnson said this recall applies to drugs manufactured prior to the earlier January recall. The latest recall is for Benadryl, Children's Tylenol, Motrin IB, Tylenol Extra Strength, Tylenol PM, plus Tylenol Day and Night. Some people who have noticed the moldy odor have reported stomach pain, nausea, vomiting and diarrhea. The smell has been traced to a chemical in shipping pallets in a facility in Puerto Rico. Johnson and Johnson and suppliers will stop using the wooden pallets.
Moldy Smell to Blame
The Johnson and Johnson Company’s McNeil Consumer Healthcare unit has expanded a recall of over-the-counter medications to include four lots of Benadryl allergy tablets and one lot of Extra Strength Tylenol gel pills in response to customer complaints of a moldy smell. The company said the smell is due to contamination from a chemical byproduct found in wooden transport pallets and that, while risk of serious medical problems is remote, people should stop using the products. These “products were inadvertently omitted” from a previous recall. The company is under scrutiny by the House Committee on Oversight and Government Reform due to an earlier recall of Motrin, Zyrtec, Benadryl and Children’s Tylenol. For refund requests, call 888-222-6036 or visit http://www.mcneilproductrecall.com.
If Stomach Itches, Eat Cheetos
"What morons. Why are they drinking it without at least reading the label for dosage? At that point it should become clear it's for skin use."
- Conan in the comments
The FDA is warning consumers not to swallow Benadryl Extra Strength Itch Stopping Gel. The gel is designed for topical use on skin. Despite the gel's goopy consistency and squeeze bottle, it appears that multiple consumers have taken it by mouth and been poisoned by the active ingredient, diphenhydramine. The problem seems to be that the Benadryl brand is also used on liquid allergy products meant to be swallowed, confusing a few consumers. This is a problem that manufacturers may run into when they use the marketing technique called line extension, the use of an established product’s brand name for a new item. Oreo ice cream treats we can understand, but perhaps using "Benadryl" on skin gel was not such a good idea, sort of like Easy-Off makeup remover.
Infant and Children Meds Recall
McNeil Consumer Healthcare, working with the FDA, has voluntarily recalled infant and children’s liquid medicines because of manufacturing deficiencies possibly affecting quality, purity or potency. Certain liquid products for children and infants were part of the recall, including some Tylenol, Motrin, Zyrtec and Benadryl products. The FDA recommends using generic versions of the products and asking your pharmacist for more details. They caution parents against dispensing adult strength medicine to their children. Commissioner of Food and Drugs Margaret A. Hamburg indicated that the potential for serious health problems associated with the recall is remote, but consumers deserve the highest quality.